Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2004, 6:02 PM EDT for Grainger County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2004, 6:02 PM EDT (22:02 UTC)
- Expired
- May 10, 2004, 6:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Grainger County, TN
The radar
The Knoxville radar (KMRX), 17 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:20 PM EDT | TSTM WND DMG | Rutledge, TN | FEW TREES AND POWER LINES DOWN IN NORTH HALF OF COUNTY. REPORTED BY SHERIFFS OFFICE |
| May 10, 6:20 PM EDT | TSTM WND DMG | Rutledge, TN | FEW TREES AND POWER LINES DOWN IN NORTH HALF OF COUNTY. REPORTED BY SHERIFFS OFFICE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
492 WUUS54 KMRX 102202 SVRMRX TNC057-102245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 602 PM EDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAINGER COUNTY IN EAST TENNESSEE * UNTIL 645 PM EDT * AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THORN HILL...OR 8 MILES NORTHEAST OF RUTLEDGE...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEAN STATION AROUND 610 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. LAT...LON 3622 8361 3630 8327 3642 8335 3633 8367 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 10, 2:50 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT MON MAY 10 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY)...MOISTURE CONTINUES TO BUILD INTO THE REGION AS THE HIGH PRESSURE RIDGE SLIPS FURTHER EASTWARD. A WEAK FRONT WILL SLOWLY DRIFT CLOSER TO THE AREA...HOWEVER IT IS UNCERTAIN IF IT WILL EVER CLEAR THE REGION BEFORE DISIPATING. CLOUD COVER WILL SLOWLY INCREASE...AND TEMPERATURES ON TUESDAY WILL BE SLIGHTLY COOLER THAN THE PAST SEVERAL DAYS DUE TO THE INCREASE IN CLOUDS AND ALSO A SLIGHT INCREASE IN RAINFALL COVERAGE. OVERNIGHT LOWS WILL BE A FEW DEGREES WARMER DUE TO LESS RADIATIONAL COOLING. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...WEAK SHORTWAVES EXPECTED TO ROTATE THROUGH THE REGION THIS WEEK. MOISTURE LIMITED...BUT STILL UNSTABLE...WILL CONTINUE WITH DIURNAL CHANCE POPS ON WEDNESDAY AND THURSDAY. COLD FRONT MOVES INTO THE OHIO VALLEY ON FRIDAY AND STALLS TO OUR NORTH. STILL DECENT MOISTURE AND INSTABILITY AHEAD OF IT INTO OUR AREA...KEPT CHANCE POPS FROM FRIDAY THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 61 84 63 83 / 20 40 30 30 KNOXVILLE, TN 61 82 62 82 / 10 30 30 30 BRISTOL, TN 56 81 58 80 / 20 30 30 30 OAK RIDGE, TN 61 82 62 82 / 10 30 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && HW/GH
Hazardous weather outlook, May 10, 4:10 AM EDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 410 AM EDT MON MAY 10 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-110900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 410 AM EDT (310 AM CDT) MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS TEMPERATURES ONCE AGAIN CLIMB INTO SUMMER-LIKE VALUES OF MID 70S TO UPPER 80S ACROSS THE AREA. ISOLATED SHOWERS OR THUNDERSTORMS COULD DEVELOP JUST ABOUT ANYWHERE...EVEN OUTSIDE OF THE HIGHER TERRAIN AREAS AS MOISTURE INCREASES SLIGHTLY. THESE SHOWERS AND STORMS WILL BE DRIFTING VERY SLOWLY EASTWARD...WITH THE POSSIBILITY OF LOCALLY HEAVY RAINS AND SMALL HAIL WITH THE STRONGEST STORMS. THE SHOWERS AND STORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...DUE TO A MOIST AND UNSTABLE SUMMER-LIKE AIRMASS PERSISTING ACROSS THE REGION. THE BEST CHANCES WILL BE DURING THE AFTERNOON AND EVENING HOURS...WITH A FEW STRONG STORMS POSSIBLE. HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Local storm report, May 10, 3:32 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 7 NE TELLICO PLAINS 35.44N 84.21W
05/10/2004 1.00 INCH MONROE TN TRAINED SPOTTER
QUARTER SIZED HAIL IN THE RAFTER AREA.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 43 min |
| May 10, 3:21 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 39 min |
| May 10, 4:51 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 39 min |
| May 10, 5:24 PM EDT | Flash Flood Warning | MRX | Cocke | 2 hr |
| May 10, 5:28 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 47 min |
| May 10, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 59 min |
| May 10, 6:54 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.